Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 124, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 2, 2002, 9:25 AM EDT for Washington County, Kentucky. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 2, 2002, 9:25 AM EDT (13:25 UTC)
- Expired
- May 2, 2002, 10:00 AM EDT
- In force
- 35 min
- Issued by
- NWS Louisville, KY
- Area
- Whole counties
County Washington County, KY
The radar
The Louisville radar (KLVX), 72 km from the middle of the area, began a volume at 13:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 9:41 AM EDT | Hail 1.75 | Springfield, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 8:30 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 1.4 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1583 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 689 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 219 m²/s²
- 0-3 km storm-relative helicity
- 391 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 10.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLMK 021325 SVRSDF KYC229-021400- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 924 AM EDT THU MAY 2 2002 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WASHINGTON COUNTY IN NORTH CENTRAL KENTUCKY * UNTIL 1000 AM EDT * AT 921 AM EDT...A SEVERE THUNDERSTORM WAS REPORTED 7 MILES EAST OF MACKVILLE...OR ABOUT 33 MILES SOUTHWEST OF LEXINGTON...MOVING NORTHEAST AT 20 MPH. * GOLFBALL SIZED HAIL HAS BEEN REPORTED WITH THIS STORM NEAR LEBANON JUNCTION IN SOUTHERN BULLITT COUNTY. LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. $$ DENMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:00 AM EDT, 6 hours 25 minutes earlier.
Area forecast discussion, May 2, 3:00 AM EDT, 6 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 300 AM EDT THU MAY 2 2002 AT 07Z THE COLD FRONT HAD MOVED TO AN IND TO EVV TO PAH LINE WITH THE WARM FRONT WELL NORTH OF THE FORECAST AREA AT THIS TIME. THERE IS A DEFINITIVE LACK OF THUNDERSTORMS AT LEAST ACROSS OUR AREA THIS MORNING DESPITE CONTINUED FAVORED SHEAR PROFILE. THE FEW STORMS THAT HAVE DEVELOPED HAVE BEEN CONCENTRATED ACROSS THE NORTHERN HALF OF THE FORECAST AREA WHERE THERE APPEARS TO BE LESS OF A CAP AND WHERE THE MOISTURE CONVERGENCE APPEARS TO BE MAXIMIZED. THE ONGOING SEVERE WEATHER WATCH CONTINUES UNTIL 400 AM AND AM NOT OVERLY CONFIDENT THAT ADDITIONAL WEATHER WATCHES WILL BE ISSUED. ALONG AND AHEAD OF THE COLD FRONT...SCATTERED THUNDERSTORMS WILL STILL BE POSSIBLE BUT IT IS BECOMING MORE LIKELY THAT THE WIDESPREAD SEVERE WEATHER THREAT IS DIMINISHING. THE COLD FRONT CONTINUES TO SLOWLY MOVE INTO SOUTH CENTRAL AND EAST CENTRAL KENTUCKY THROUGH THE MORNING AND SETTLES ALONG THE KENTUCKY AND TENNESSEE BORDER LATER THIS AFTERNOON. A BATCH OF MOISTURE ACROSS THE MID MISSISSIPPI RIVER VALLEY WILL RIDE UP BEHIND THE FRONT AND THUS THE CHANCES FOR RAIN WILL CONTINUE THROUGH THE AFTERNOON. WILL BACK OFF THE CATEGORICAL POPS WITH SHOWERS AND THUNDERSTORMS LIKELY. TEMPERATURES WILL BE A CHALLENGE TODAY WITH WINDS SWITCHING TO THE NORTHWEST ALLOWING COOLER AIR TO FILTER INTO THE REGION. WILL LIKELY SEE MORNING HIGHS ACROSS THE NORTH WITH NEARLY STEADY TEMPERATURES ACROSS THE SOUTH AND EAST. AS THE LOW CONTINUES TO MAKE PROGRESS SOUTH AND EAST THIS EVENING... WILL HOLD ON TO A LINGERING CHANCE OF SHOWERS ACROSS THE SOUTH... MAINLY EAST OF BOWLING GREEN AND SOUTH OF LEXINGTON. AS THE HIGH PRESSURE RIDGE BUILDS IN FROM THE NORTH OVERNIGHT...THE CLOUDS SHOULD GRADUALLY CLEAR FROM SOUTH TO NORTH. FRIDAY SHOULD BE A PLEASANT MOSTLY SUNNY DAY HOWEVER CLOUDS IN THE WARM AIR ADVECTION ZONE SHOULD BEGIN TO MOVE BACK INTO SOUTH CENTRAL KENTUCKY LATE IN THE DAY. WILL MAINTAIN THE CHANCE OF RAIN ACROSS THE SOUTH FRIDAY NIGHT BUT FEEL THE SURFACE RIDGE WILL HOLD THE SHOWERS ACROSS THE SOUTH HALF OF THE FORECAST AREA SATURDAY AS WELL. THE EXTENDED FORECAST SEEMS ON TRACK WITH SHOWERS AND THUNDERSTORMS MOVING BACK INTO THE REGION SUNDAY NIGHT AND MONDAY. .SDF...NONE. VLD
In the hours before
Special weather statement, May 2, 3:25 AM EDT, 6 hours before
INZ076>078-083-084-020730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 325 AM EDT THU MAY 2 2002 TORNADO WATCH 200 THAT WAS IN EFFECT FOR WASHINGTON...ORANGE... DUBOIS AND CRAWFORD COUNTIES IN SOUTH CENTRAL INDIANA HAS BEEN CANCELLED. VLD
Local storm report, May 2, 9:22 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
922 AM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0910 AM LEBANON JUNCTION KY 1.75 INCH HAIL
05/02/02 BULLITT 60 MPH GUST
RLThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 8:00 PM EDT | Tornado Warning | LMK | Lincoln | 30 min |
| May 1, 8:30 PM EDT | Tornado Warning | LMK | Oldham | 30 min |
| May 1, 8:38 PM EDT | Severe Thunderstorm Warning | LMK | Jefferson | 32 min |
| May 1, 8:42 PM EDT | Severe Thunderstorm Warning | LMK | Henry | 33 min |
| May 1, 8:48 PM EDT | Severe Thunderstorm Warning | LMK | Shelby | 42 min |
| May 1, 9:07 PM EDT | Severe Thunderstorm Warning | LMK | Franklin | 23 min |
| May 1, 9:07 PM EDT | Tornado Warning | LMK | Shelby | 23 min |
| May 1, 9:27 PM EDT | Severe Thunderstorm Warning | LMK | Scott | 48 min |
| May 1, 9:34 PM EDT | Severe Thunderstorm Warning | LMK | Fayette, Woodford | 36 min |
| May 1, 9:58 PM EDT | Severe Thunderstorm Warning | LMK | Bourbon, Clark | 32 min |
| May 2, 8:54 AM EDT | Severe Thunderstorm Warning | LMK | Hardin | 36 min |
| May 2, 9:08 AM EDT | Severe Thunderstorm Warning | LMK | Bullitt, Nelson | 22 min |
| May 2, 9:39 AM EDT | Tornado Warning | LMK | Washington | 21 min |
| May 2, 9:47 AM EDT | Severe Thunderstorm Warning | LMK | Boyle, Mercer | 43 min |
| May 2, 9:52 AM EDT | Severe Thunderstorm Warning | LMK | Grayson | 23 min |
| May 2, 9:54 AM EDT | Severe Thunderstorm Warning | LMK | Hardin | 31 min |
| May 2, 10:03 AM EDT | Severe Thunderstorm Warning | LMK | Garrard | 32 min |
| May 2, 10:17 AM EDT | Severe Thunderstorm Warning | LMK | Madison | 33 min |
| May 2, 12:47 PM EDT | Severe Thunderstorm Warning | LMK | Barren, Metcalfe | 33 min |
| May 2, 1:03 PM EDT | Severe Thunderstorm Warning | LMK | Cumberland | 32 min |
| May 2, 1:12 PM EDT | Severe Thunderstorm Warning | LMK | Clinton, Russell | 33 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.